Cold/Wind Chill, Jackson
- When
- February 13, 12:00 AM CST to 7:00 AM CST
- Where
- Jackson forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Very cold temperatures resulted in a fatality. During the early morning hours, a 19-year-old college student apparently died of hypothermia after spending the night in the woods.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Very cold temperatures resulted in a fatality. During the early morning hours, a 19-year-old college student apparently died of hypothermia after spending the night in the woods. The student fled into the woods during an altercation with another person. He may have then become lost or disoriented in the woods. He was not wearing a coat or other clothing appropriate for the cold weather. The low temperature was 13 degrees at the Carbondale airport. Winds were nearly calm all night. A surface high pressure ridge was situated over the Lower Ohio Valley and southern Illinois. Clear skies and light winds allowed temperatures to fall through the teens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 12, 11:26 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1126 PM CST Wed Feb 12 2014 .UPDATE... ISSUED AT 1123 PM CST WED FEB 12 2014 Updated the aviation discussion for the 06Z TAF issuance. && .SHORT TERM...(This Evening through Friday Night) ISSUED AT 311 PM CST WED FEB 12 2014 Medium confidence in short term. The first concern will be refreezing of any melted snow from today's above freezing temperatures plummet into the teens overnight where the best snowpack exists. Otherwise...models are in a little better agreement with the exception of Fridays system. The ECMWF shows a great deal of qpf while the most of the others are much drier for Friday. However the latest sounding come in with cooler temps aloft. Therefore have changed some of the mixture over to all snow with a mixture along the southern border. However with most all the area above to well above freezing little impact is expected. Will keep a close monitor on the northeast up around the Evansville tri state area which stands the best chance of a measurable snow albeit an inch or less at best for now. After tonight the warming trend will continue with warmer temps each day and night on average. .LONG TERM...(Saturday through next Wednesday) ISSUED AT 311 PM CST WED FEB 12 2014 Main focus with this part of the forecast package is the transition from northwest to a modified zonal flow into early next week. A minor, low amplitude shortwave, embedded in the northwest flow on Saturday afternoon will bring a low probability chance for rain or snow mix to the Interstate 64 corridor. Beyond that time, another more prominent shortwave next Monday and Monday night will bring a chance for showers to the area, followed by a brief post frontal, cold air intrusion early on Tuesday. Otherwise, a general warming trend should take place through the extended forecast period, with highs expected to rise 10 to 15 degrees above normal for highs by next Monday. && .AVIATION... ISSUED AT 1123 PM CST WED FEB 12 2014 VFR conditions at all sites through the period. Light and variable winds at all sites through 18Z, then south southwest aob 10 knots. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && PUBLIC...RST AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 326 PM CST WED FEB 12 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 326 PM CST WED FEB 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT ANY MELTED SNOW OR ICE THAT SPREADS OVER UNTREATED ROADS...BRIDGES OR SIDEWALKS WILL REFREEZE TONIGHT AND MAY BE SLICK FOR TRAVELERS. IN ADDITION...SOME SNOW THAT HAS EVAPORATED MAY CONDENSE ON ELEVATED SURFACES AND PRODUCE A VERY THIN AND CLEAR COATING OF ICE...MAKING ROAD CONDITIONS SLICK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FAST MOVING WEATHER SYSTEM MAY DEPOSIT SNOWFALL AMOUNTS LESS THAN AN INCH ACROSS THE AREA ON FRIDAY...BUT SHOULD MELT OFF FAIRLY QUICKLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KH/SMITH
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Jackson | 2014-02-13 | 19 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500002.